Alabama, 2004Flash Flooding and Damaging Winds in Alabama, December 6 to 7, 2004
December 6 to 7, 2004 · NWS HUN · 11 events in 8 counties and zones
7 flash flood, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 6, 10:40 AM CST, 20 minutes earlier.
Area forecast discussion, Dec 6, 10:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CST MON DEC 6 2004
.DISCUSSION...
BAND OF WARM ADVECTION PRECIP CONTINUES TO PUSH NORTHWARD ACROSS THE
TENNESSEE VALLEY. MODERATE TO HEAVY RAINFALL MAINLY AFFECTING
COUNTIES IN THE NORTHWEST...WHERE A COUPLE OF FFWS HAVE ALREADY
BEEN NEEDED. WARM FRONT CONTINUES TO LIFT NORTHWARD...AS DEWPOINTS
HAVE CLIMBED INTO THE 60S AT SEVERAL LOCATIONS ACROSS THE
AREA...INCLUDING 63 AT KMSL AND 61 AT KHSV.
HAVE ALREADY UPDATED THIS MORNING TO EXPAND FLOOD WATCH TO BE IN
EFFECT TODAY FOR ALL COUNTIES...AND RAISED POPS TO 100 FOR ALL
AREAS. AFTER THIS INITIAL BAND MOVES THROUGH...THERE WILL BE A BRIEF
BREAK FROM THE RAIN IN MOST AREAS. ANOTHER BAND IS EVIDENT ON RADAR
ACROSS CENTRAL MS...SO CURRENT THINKING IS TO LEAVE POPS AS IS FOR
NOW. ANTICIPATE MAIN BREAK WILL BE LATER THIS AFTERNOON...AFTER WARM
FRONT PUSHES FURTHER NORTHWARD INTO TENNESSEE. WITH RAIN CONTINUING
OFF AND ON THROUGH MOST OF THE DAY...POTENTIAL FOR STRONGER STORMS
DOESNT APPEAR TO BE AS MUCH OF A CONCERN FOR THIS AFTERNOON.
WITH CURRENT TEMPS ALREADY IN THE LOW 60S IN MANY AREAS...CURRENT
FORECAST HIGHS IN THE UPPER 60S LOOKS REASONABLE FOR MOST AREAS AS
WARM FRONT MOVES THROUGH. MAY NEED TO LOWER HIGHS A BIT IN THE
EAST...WHERE CURRENT TEMPS ARE MAINLY IN THE MID 50S...AND WARM
FRONT WILL BE LATER MOVING THROUGH.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH NOON TUE.
TN...FLOOD WATCH THROUGH NOON TUE.
&&
24
Hazardous weather outlook, Dec 6, 5:03 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
503 AM CST MON DEC 6 2004
ALZ001>010-016-TNZ076-096-097-061900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
503 AM CST MON DEC 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
A WARM FRONT STRETCHES FROM NORTHERN MISSISSIPPI TO CENTRAL
ALABAMA...AND WILL PUSH NORTHEASTWARD. THIS WILL HELP TO BRING
CLUSTERS OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY WEST OF I65.
AREAS FROM WATERLOO TO RED BAY WILL SEE THE MOST RAIN TODAY. THERE
WILL BE SOME INSTABILITY ALONG WITH STRONG WIND PROFILES TO PRODUCE
ISOLATED SUPERCELLS MONDAY EVENING. IT STILL APPEARS THAT INSTABILITY
WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER
OUTBREAK. A MUCH MORE PRIME AREA FOR TORNADOES EXISTS OVER
MISSISSIPPI...LOUISIANA AND WESTERN TENNESSEE.
WE EXPECT A SQUALL LINE TO APPROACH THE SHOALS AREA AROUND 230
AM AND BRING A LINE OF 40 TO 70 MPH WINDS ACROSS THE TENNESSEE
VALLEY.
BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE WITH LOCALLY HEAVY
RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON
TUESDAY. WITH THE GROUND NEARLY SATURATED FROM THE RAIN OVER THE LAST
2 WEEKS...FLOODING IS LIKELY IN LOW LYING AREAS AND ALONG CREEKS...
STREAMS AND SOME RIVERS. FLOOD WATCHES HAVE BEEN POSTED ACROSS THE
AREA.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...
A COLD FRONT WILL BE APPROACHING I65 BY MID MORNING...AND
HELP PUSH A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE
VALLEY DURING THE MORNING. SOME OF THESE STORMS WILL CONTAIN
LOCALLY HEAVY RAIN AND DAMAGING WINDS. THE MORNING
COMMUTE WILL BE WET...WITH ISOLATED RUNOFF AND FLOODING PROBLEMS.
DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF
RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM
SYSTEM APPROACHES THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH TUESDAY MORNING.
JDG
In the hours before
Special weather statement, Dec 6, 6:10 AM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 AM CST MON DEC 6 2004
ALZ001-002-061500-
COLBERT-LAUDERDALE-
610 AM CST MON DEC 6 2004
...A SIGNIFICANT WEATHER ALERT FOR HEAVY DOWNPOURS AND MINOR STREET
FLOODING...
THIS ALERT AFFECTS THE COUNTIES OF LAUDERDALE AND COLBERT IN
NORTHWEST ALABAMA UNTIL 9 AM. A FLOOD WATCH REMAINS IN EFFECT AS
WELL...SO BE ALERT TO POSSIBLE FLASH FLOOD WARNINGS.
WEATHER SERVICE RADAR INDICATES SEVERAL CLUSTERS OF SHOWERS AND A
FEW THUNDERSTORMS PRODUCING HEAVY DOWNPOURS. ONE CLUSTER WILL MOVE
ACROSS WESTERN COLBERT INTO WESTERN LAUDERDALE COUNTY THROUGH 6:30
AM. ANOTHER MORE SOLID BAND OF THUNDERSTORMS WILL MOVE EAST
NORTHEAST INTO FAR NORTHWEST COLBERT AND LAUDERDALE COUNTIES
BETWEEN 6:30 AM AND 7:30 AM. THIS PARTICULAR AREA OF THUNDERSTORMS
COULD POSE A FLOOD THREAT LATER THIS MORNING IF IT PERSISTS...
WITH RAINFALL OF ONE TO TWO INCHES THROUGH 9 AM. FLASH FLOOD
WARNINGS MAY BE REQUIRED IF SHOWERS AND STORMS REPEAT OVER THE SAME
AREA THIS MORNING.
MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION DURING
PERIODS OF POOR VISIBILITY IN DOWNPOURS AND BE ALERT TO RISING WATER
ON ROADS. NEVER CROSS A WATER COVERED ROAD.
KULA
Flash Flood, Franklin
- When
- December 6, 11:00 AM CST to December 7, 3:00 AM CST
- Where
- Franklin County, Red Bay
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Flash flooding occurred and increased countywide from initially around Red Bay through the rest of the county. Rainfall amounts ranging from three to five inches across the county resulted in water covering several roads and an isolated mud slide along state road 247.
Flash Flood, Colbert
- When
- December 6, 11:15 AM CST to December 7, 3:00 AM CST
- Where
- Colbert County, Tuscumbia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
A flash flood event evolved from just a couple of roads in Tuscumbia with water over them to most of the county having flooding occurring by 1700 LST. Numerous roads had several inches of water over them by early evening.
Flash Flood, Lauderdale
- When
- December 6, 2:00 PM CST to December 7, 3:00 AM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.433, -88.133
Flash flooding initially occurred in Florence with highways 20 and 72/43 underpass being closed due to high water. Widspread flash flooding occurred by 1400 as several roads throughout the county had at least six to twelve inches of water over the road.
Flash Flood, Limestone
- When
- December 6, 2:00 PM CST to December 7, 3:00 AM CST
- Where
- Limestone County, Athens
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.517, -87.733
Flash flooding initially in Athens evolved into a more widespread flash flood event across the county by 1900. Several roads had six to twelve inches of water over them from Athens to Ardmore, with the flash flooding subsiding early in the morning on 7 December.
Flash Flood, Lawrence
- When
- December 6, 2:00 PM CST to December 7, 3:00 AM CST
- Where
- Lawrence County, Moulton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.250, -86.683
Flash flooding initially occurred in Moulton. Numerous roads became flooded by late afternoon (1700) , with several inches of water continuing to remain over most county roads through early on 7 December.
Flash Flood, Madison
- When
- December 6, 2:30 PM CST to December 7, 4:00 AM CST
- Where
- Madison County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.733, -87.700
Flash flooding occurred countywide with numerous roads having several inches of water over them from Madison to Huntsville and across the rest of the county.
Flash Flood, Morgan
- When
- December 6, 4:00 PM CST to December 7, 3:00 AM CST
- Where
- Morgan County, Decatur
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Flash flooding developed county-wide, resulting in numerous roads becoming flooded and under water.
Thunderstorm Wind, Franklin
- When
- December 7, 3:40 AM CST to 3:42 AM CST
- Where
- Franklin County, Red Bay
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
A few trees and power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- December 7, 3:55 AM CST to 4:00 AM CST
- Where
- Franklin County, Russellville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
A few trees and power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Colbert
- When
- December 7, 5:50 AM CST to 5:52 AM CST
- Where
- Colbert County, Tuscumbia
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
A few power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Cullman
- When
- December 7, 5:55 AM CST to 5:58 AM CST
- Where
- Cullman County, Fairview
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
A roof was blown off of a convenient store by thunderstorm winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, December 6, 2004$500,000 · F1 · 1 event
- Tornado in Texas, December 6, 2004$250,000 · F0 · 1 event
- Hail and Damaging Winds in Texas, December 6, 2004$53,000 · 61 kt wind · 17 events
- Flash Flooding and Damaging Winds in Tennessee, December 6 to 7, 2004$19,000 · 55 kt wind · 25 events
- Damaging Winds in Texas, December 6, 2004$45,000 · 57 kt wind · 3 events
- Dense Fog in Wisconsin, December 6 to 7, 200410 events
- Heavy Snow in California, December 6 to 7, 20047 events
- Heavy Snow in Idaho, December 6 to 7, 20046 events
- Damaging Winds in Texas, December 6, 2004$11,000 · 57 kt wind · 4 events
- Heavy Snow in Oregon, December 6 to 8, 20045 events
- Heavy Snow in Utah, December 6 to 9, 20045 events
- Dense Fog in Wisconsin, December 6 to 7, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431457, 5431458, 5431459, 5431460, 5432104, 5431461, 5432105, 5432198, 5432199, 5432200, 5432201.